The AMS website will be down for maintenance on May 23 between 6:00am - 8:00am EDT. For questions please contact AMS Customer Service at or (800) 321-4267 (U.S. & Canada), (401) 455-4000 (Worldwide).


Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Stable functions and common stabilizations of Heegaard splittings

Author: Jesse Johnson
Journal: Trans. Amer. Math. Soc. 361 (2009), 3747-3765
MSC (2000): Primary 57Mxx
Published electronically: March 4, 2009
MathSciNet review: 2491898
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present a new proof of Reidemeister and Singer's Theorem that any two Heegaard splittings of the same 3-manifold have a common stabilization. The proof leads to an upper bound on the minimal genus of a common stabilization in terms of the number of negative slope inflection points and type two cusps in a Rubinstein-Scharlemann graphic for the two splittings.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57Mxx

Retrieve articles in all journals with MSC (2000): 57Mxx

Additional Information

Jesse Johnson
Affiliation: Department of Mathematics, Yale University, New Haven, Connecticut 06520

Keywords: Heegaard splitting, stabilization, Rubinstein-Scharlemann graphic
Received by editor(s): May 30, 2007
Published electronically: March 4, 2009
Additional Notes: This research was supported by NSF MSPRF grant 0602368
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society